Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS Newport/Morehead City, NC

May 9, 2003Beaufort County, Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 9, 2003, 7:49 PM EDT for Beaufort County, Pamlico County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 7:49 PM EDT (23:49 UTC)
Expired
May 9, 2003, 8:30 PM EDT
In force
41 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Beaufort County, NC, Pamlico County, NC

The radar

The Morehead City radar (KMHX), 58 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 7:20 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1522 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 092349
SVRMHX
NCC013-137-100030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
748 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN EASTERN NORTH CAROLINA
  PAMLICO COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 830 PM EDT

* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF BAYVIEW...OR ABOUT 12 MILES
  SOUTHEAST OF WASHINGTON...MOVING SOUTH AT 35 MPH. GOLF BALL SIZED
  HAIL AND WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDWARD AROUND 755 PM EDT
  AURORA AROUND 805 PM EDT
  SILVER HILL AROUND 815 PM EDT
  BAYBORO...AND ALLIANCE AROUND 820 PM EDT
  MERRITT AROUND 825 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR GOLF BALL SIZED HAIL AND WINDS IN EXCESS OF 70 MPH. PEOPLE
OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR EASTERN NORTH CAROLINA. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3543 7665 3547 7702 3499 7682 3513 7657

20

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:51 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 9, 3:51 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
351 PM EDT FRI MAY 9 2003

BASED ON LATEST RADAR AND STLT TRENDS...WILL UP POPS THIS EVE TO
LIKELY OVER NERN ZONES WITH CHC REST OF AREA. BOW-SHAPED LINE MOVING
INTO SE VA WOULD PLOW THROUGH COUNTIES NEAR ALBEMARLE SOUND AND NRN
OUTER BANKS AROUND 21-23Z WITH PSBL SVR.

MODELS INDICATE SIMILAR CONDITIONS FOR SAT AFTN/EVE...THEN COLD
FRONT MOVING THROUGH SUN NIGHT. WILL CONTINUE CHC POPS FOR THESE
PERIODS...AND LET LATER SHIFTS ADJUST AS CONDITIONS BECOME MORE
CERTAIN.

MON-WED PERIOD LOOKS DRY AND COOLER...AND AGREE WITH CONSENSUS IN
NOT BUYING GFS SOLUTION FOR END OF WEEK.

CONSENSUS MOS FOR TEMPS IN SHORT TERM.

MARINE:  BOUNDARY HAS MOVED NORTH OF THE CWA WITH SW FLOW PREVAILING
ACROSS THE REGION...WITH WIND SPEEDS IN THE 15 TO 20 KT RANGE.
SPEEDS SHOULD DECREASE SLIGHTLY TONIGHT AND CONTINUE THRU SAT. SW
FLOW WILL INCREASE SAT NIGHT INTO SUN AS PRESS GRADIENT TIGHTENS
AHEAD OF NEW STRONGER COLD FRONT APPROACHING FROM THE WEST. SCA
CONDITIONS POSSIBLE BY SUN MORNING. HIGH PRES BUILDING IN MON THRU
WED WITH DECREASING WINDS AND SEAS.

.MHX...NONE.

JBM/RAP
Hazardous weather outlook, May 9, 4:15 AM EDT, 15 hours 34 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
415 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY THIS
AFTERNOON...SOME COULD BE SEVERE WITH THE MAIN THREAT STRONG AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SOME THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY THEN NOT AGAIN
UNTIL THURSDAY. THERE IS THE POSSIBILITY THAT A FEW STORMS COULD
BE SEVERE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND SATURDAY.

12

In the hours before

Special weather statement, May 9, 5:47 PM EDT, 2 hours 2 minutes before
NCZ029-045>047-081-103-092245-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
547 PM EDT FRI MAY 9 2003

...STRONG THUNDERSTORMS WILL AFFECT MARTIN...WASHINGTON...MAINLAND
HYDE...MAINLAND DARE...OUTER BANKS DARE AND TYRRELL COUNTIES UNTIL
645 PM EDT...

AT 547 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 27 MILES NORTH
OF COLUMBIA TO 48 MILES NORTHWEST OF WILLIAMSTON...OR FROM ELIZABETH
CITY TO 6 MILES SOUTH OF ROANOKE RAPIDS...MOVING SOUTHEAST AT 45 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR COLUMBIA AT 620 PM EDT...MANTEO
AT 630 PM EDT...PLYMOUTH AT 635 PM EDT...WILLIAMSTON AT 640 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MANNS HARBOR.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF
Special weather statement, May 9, 6:39 PM EDT, 1 hour 10 minutes before
NCZ029-045>047-080-081-092345-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
639 PM EDT FRI MAY 9 2003

...STRONG THUNDERSTORMS WILL AFFECT MARTIN...WASHINGTON...MAINLAND
HYDE...BEAUFORT...MAINLAND DARE AND TYRRELL COUNTIES UNTIL 745 PM
EDT...

AT 639 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 12 MILES EAST OF
COLUMBIA TO 18 MILES NORTHWEST OF WILLIAMSTON...OR FROM 12 MILES EAST
OF COLUMBIA TO 12 MILES EAST OF SCOTLAND NECK...MOVING SOUTHEAST AT
30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILLIAMSTON AT 710 PM
EDT...ENGELHARD AT 735 PM EDT...SWANQUARTER AT 740 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BELHAVEN...MANNS
HARBOR AND PLYMOUTH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR
UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR.
DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN
CONVERTIBLE AUTOMOBILES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:16 PM EDTSpecial Marine WarningMHX44 min
May 9, 4:16 PM EDTSpecial Marine WarningMHX44 min
May 9, 4:48 PM EDTSevere Thunderstorm WarningMHXDare12 min
May 9, 5:03 PM EDTSpecial Marine WarningMHX57 min
May 9, 5:59 PM EDTSpecial Marine WarningMHX31 min
May 9, 6:08 PM EDTSevere Thunderstorm WarningMHXWashington37 min
May 9, 6:29 PM EDTTornado WarningMHXWashington31 min
May 9, 6:55 PM EDTSevere Thunderstorm WarningMHXTyrrell35 min
May 9, 6:59 PM EDTTornado WarningMHXHyde31 min
May 9, 7:28 PM EDTSpecial Marine WarningMHX32 min
May 9, 7:32 PM EDTTornado WarningMHXHyde13 min
May 9, 7:53 PM EDTSevere Thunderstorm WarningMHXHyde22 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.